Clonidine withdrawal is a problem, so patients taking it should not discontinue use without contacting their physician. Sudden stoppage can lead to unpleasant side effects such as agitation, headache, and tremors, plus a rapid rise in blood pressure.
How Long Do Clonidine Withdrawal Symptoms Last?
The symptoms would probably last just a few days, but they can be quite intense. Symptoms may differ from patient to patient, so it’s important to talk to your doctor about potential withdrawal risks with this medication. Always taper off clonidine, and do not stop abruptly.
Withdrawal symptoms for clonidine include headache, tremor nervousness, agitation, and a rapid rise in blood pressure. Some people develop serious complications from clonidine withdrawal including hypertensive encephalopathy and stroke.
People taking this drug should contact their doctor before discontinuing it. The physician can develop a plan for the patient to safely stop taking the drug, which might include tapering off it or taking medication to control the potentially dangerous side effects.
In some cases, intravenous phentolamine can control the spike in blood pressure. It might also be necessary to take a dose of clonidine if the blood pressure rises to control it again.